South Dakota, 2007

Tornado and Flood in South Dakota, August 3, 2007

August 3, 2007 · NWS UNR · 3 events in 1 county or zone

A tornadic thunderstorm clipped far southern Todd County, producing a tornado southeast of St. Francis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tornadic thunderstorm clipped far southern Todd County, producing a tornado southeast of St. Francis. Heavy rain also flooded several county roads in southern Todd County and backed up storm drains in St. Francis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 3:00 PM CST, 1 hour earlier.

Area forecast discussion, Aug 3, 3:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT FRI AUG 3 2007

.DISCUSSION...WATER VAPOR IMAGERY SHOWING A WEAK RIDGE ACROSS THE
NORTHERN PLAINS WITH SEVERAL EMBEDDED SHORTWAVES MOVING THROUGH
TODAY. LATEST OBS SHOW A SURFACE TROUGH EXTENDING FROM SE MT ACROSS
THE SD/WY BORDER INTO SE WY. STRONG RETURN FLOW CONTINUES ACROSS
MUCH OF THE SD PLAINS...ESPECIALLY ACROSS SOUTH CENTRAL
ZONES...BRINGING AMPLE MOISTURE NORTH. THOUGH HEATING HAS BEEN
LIMITED WITH EXTENSIVE CLOUD COVER TODAY...DEWPOINTS IN THE UPPER
60S HAS COMPENSATED ENOUGH TO BRING CAPE VALUES IN THE 1000 TO 2000
J/KG RANGE. THE LOW LEVEL JET WILL STRENGTHEN ACROSS CENTRAL
NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON INCREASING
THE 0-1 KM SHEAR TO 15 TO 25 KT. THE STRONG LOW LEVEL SHEAR AND LOW
LCL HEIGHTS HAVE PRODUCED A DECENT THREAT FOR TORNADOES LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS. THUS TORNADO WATCH 561 HAS
BEEN ISSUED FOR SOUTH CENTRAL SD UNTIL 10 PM MDT. ANOTHER SHORTWAVE
WAS MOVING INTO SE MT AND CENTRAL WY ATTM. AHEAD OF THIS WAVE...MORE
STORMS WERE FIRING IN SE MT AND VIS SAT SHOWING TOWERING CU ALONG A
BOUNDARY EXTENDING THROUGH THE NORTHERN HILLS. COULD HAVE ADDITIONAL
SEVERE STORMS DEVELOPMENT IN THE NEXT FEW HOURS BEFORE SLIDING
EASTWARD. HEAVY RAINFALL AMOUNTS ARE POSSIBLE WITH ANY STORM THAT
DEVELOPS. SOME AREAS HAVE ALREADY SEEN 2 TO 4 INCHES OF QPF ACROSS
JACKSON AND MELLETTE COUNTIES FROM THE STORMS THIS MORNING. THIS
EVENING THE STORMS ARE EXPECTED TO CONSOLIDATE INTO AN MCS AND SLIDE
THROUGH CENTRAL SD AHEAD OF A DEEPENING SURFACE LOW.

THE WEAK UPPER LEVEL RIDGE WILL PERSIST THROUGH THE REST OF THE
SHORT TERM. THE WEAK SOUTHWEST FLOW ALOFT WILL CONTINUE TO BRING
SHORTWAVES ACROSS THE AREA WITH AFTERNOON/EVENING STORMS FIRING.
HIGHS WILL BE IN THE UPPER 80S TO MID 90S.

EXTENDED...ZONAL ORIENTED FLOW WILL DOMINATE THE WEATHER NEXT WEEK
OVER THE NORTHERN PLAINS. SEVERAL WAVES WILL CROSS THE AREA...WITH
THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY. MID-WEEK
SHOULD BE MAINLY DRY. HAVE LEFT THE END OF THE WEEK DRY FOR NOW BUT
BASED ON THE TIMING OF THE WAVES...MAY HAVE TO RAISE POPS FOR THE
END OF THE WEEK IN LATER FORECASTS. TEMPERATURES WILL BE ABOVE
NORMAL.

&&

.AVIATION...SCT -SHRA/-TSRA BE FOUND ACROSS THE FORECAST AREA
THROUGH THIS EVENING. MVFR CIGS/VSBYS WITH SOME AREAS OF IFR
CONDITIONS ARE EXPECTED TO DEVELOP OVER WESTERN AND CENTRAL SOUTH
DAKOTA OVERNIGHT. VFR CONDITIONS ARE EXPECTED ACROSS THE REST OF THE
AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/RICHARDS
Hazardous weather outlook, Aug 3, 6:30 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT FRI AUG 3 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING BEFORE TAPERING
OFF LATER TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
MAY BECOME SEVERE OVER NORTHEAST WYOMING ALONG WITH WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE
MAIN THREATS. ALSO...SOME OF THE THUNDERSTORMS ARE EXPECTED TO BE
SLOW MOVING WHICH MAY RESULT IN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA
FROM SATURDAY AFTERNOON THROUGH MONDAY. AT THIS TIME SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The North Platte radar (KLNX), 133 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flood, Todd

When
August 3, 4:00 PM CST to 5:00 PM CST
Where
Todd County, St Francis
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.130, -100.920

Thunderstorm Wind, Todd

When
August 3, 4:15 PM CST
Where
Todd County, 4 mi S of St Francis
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.072, -100.920

A metal Quonset barn was totally blown apart by winds estimated at 60-70 mph.

Tornado, Todd

When
August 3, 4:30 PM CST
Where
Todd County, 10.5 mi SSE of St Francis
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
42.990, -100.841

A deputy sheriff observed a small tornado briefly touch down 12-15 miles west of Highway 83 just north of the Nebraska state line.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for South Dakota, 2007Warnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39956, 57281, 57262.